Thunderstorm Wind, Finney
- When
- May 25, 6:42 PM CST
- Where
- Finney County, 4 mi N of Garden City
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.017, -100.867
18 hail, 8 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 25, 2:33 PM CST, 4 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 333 PM CDT THU MAY 25 2006 .DISCUSSION... DAYS 1-2... UPPER AIR ANALYSIS AND WATER VAPOR LOOPS SHOW THAT THE UPPER LOW SYSTEM TRACKING ACROSS THE NORTHERN CONUS WAS OVER THE WESTERN GREAT LAKES THIS MORNING. THE H5 RIDGE AXIS EXTENDED FROM NORTH DAKOTA INTO CENTRAL COLORADO. FARTHER WEST, A WEAK SHORTWAVE TROUGH EVIDENT IN THE ANALYSIS AND ON THE IMAGERY WAS OVER ARIZONA. AT THE SURFACE, OBS AND LAMP DATA SHOW THE FRONTAL BOUNDARY EXTENDING FROM NORTHEAST OKLAHOMA ACROSS THE TEXAS PANHANDLE INTO EASTERN COLORADO. A DIFFUSE DRYLINE EXTENDED SOUTH FROM THE FRONT THROUGH EASTERN NEW MEXICO. VIS SAT IMAGERY SHOWING A FEW THUNDERSTORMS DEVELOPING ALONG THE RATON MESA AT 19Z, ALONG THE FRONTAL BOUNDARY. THUNDERSTORMS WILL CONTINUE TO DEVELOP TO THE SOUTH AND WEST OF THE CWA AS THE AFTERNOON CONTINUES AND SHOULD BE MOVING INTO THE CWA BY LATE AFTERNOON. TEMPERATURE AND DEWPOINT SPREADS ARE FAIRLY HIGH ACROSS SOUTHWEST KANSAS WHICH SUPPORT THE INVERTED V SOUNDINGS THAT THE NAM DEPICTS. WOULD EXPECT A HIGH THREAT FOR DAMAGING STRAIGHT LINE WINDS WITH THE STORMS THIS EVENING, ALONG WITH SOME HAIL AND BRIEF DOWNPOURS. AFTER SUNSET, THE MODELS SUGGEST THAT THE LOW LEVEL JET WILL INCREASE AND IMPINGE ON A LOW LEVEL BOUNDARY EXTENDING WNW-ESE ACROSS THE CWA. THIS SHOULD BE THE FOCUS FOR ADDITIONAL SCATTERED THUNDERSTORMS TONIGHT. HAVE RAISED POPS INTO THE SCATTERED CATEGORY TONIGHT. ON FRIDAY, THE CONVERGENCE AREA SHIFTS TO THE NORTHEAST AND COULD BE IN THE VICINITY OF HAYS BY MAX HEATING. LEE SIDE TROUGH ALSO DEVELOPS WITH A DRYLINE BECOMING A LITTLE MORE PRONOUNCED ALONG THE KANSAS/COLORADO BORDER ALTHOUGH CONVERGENCE DOESNT LOOK ALL THAT STRONG. CURRENT GRIDS SHOW SLIGHT CHANCE TO ISOLATED POPS FROM THE NORTHEAST TO SOUTHWEST ACROSS THE CWA WHICH LOOK REASONABLE AT THIS TIME. IT WILL BECOME WINDY ON FRIDAY AS AS THE SURFACE PRESSURE GRADIENT INCREASES. SOME OF THE MODEL OUTPUT SUGGESTS THAT WINDS WILL BE PUSHING ADVISORY CRITERIA DURING THE AFTERNOON HOURS. HAVE INCREASED WINDS BUT WILL STAY BELOW CRITERIA LEVELS FOR NOW. DAYS 3-7... THE MAIN CHANGE WAS TO EXTEND THE STORM CHANCES INTO WEDNESDAY AS A FRONT WILL STALL OUT ACROSS KANSAS. POPS WERE ALSO INCREASED FOR LATE TUE TO 30%. IT IS UNCERTAIN WHICH DAY WILL BE THE WET DAY, BUT WITH A FRONT IN THE AREA, AND FAVORABLE LATE MAY CLIMATOLOGY, STORM CHANCES SHOULD BE FAIRLY GOOD. MAXES WILL GRADUALLY COOL TO THE UPPER 80S AS THE MOIST LAYER DEEPENS. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 94 68 97 / 30 10 10 0 GCK 63 96 64 100 / 30 10 10 0 EHA 63 97 63 97 / 20 10 10 0 LBL 64 97 66 97 / 30 10 10 0 HYS 64 95 68 98 / 30 20 20 0 P28 68 94 70 95 / 30 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 102 PM CDT THU MAY 25 2006 KSZ030-031-043>046-061>066-074>081-084>090-260930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 102 PM CDT THU MAY 25 2006 /327 AM MDT THU MAY 25 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY AFTER 5 PM THIS EVENING AND SHOULD CONTINUE INTO THE OVERNIGHT HOURS ACROSS PARTS OF SOUTHWEST KANSAS. A FEW OF THE STORMS MAY BE CAPABLE OF PRODUCING PENNEY TO NICKEL SIZE HAIL ALONG WITH DAMAGING STRAIGHT LINE WINDS. THE THUNDERSTORMS SHOULD MOVE INTO THE SOUTHWEST PART OF THE AREA AROUND ELKHART EARLY ON, AND THEN DEVELOP FARTHER NORTHEAST AS THE EVENING PROGRESSES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE ISOLATED TO WIDELY SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED FRIDAY AFTERNOON AFTER 3 PM MAINLY NORTH AND EAST OF A SCOTT CITY TO JETMORE TO MEDICINE LODGE LINE. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE AND WOULD BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG A DRYLINE MONDAY AND TUESDAY. IT IS TOO EARLY TO PINPOINT THE AREAS THAT MIGHT BE AFFECTED AND THE SEVERITY OF THIS ACTIVITY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON MAINLY TO THE SOUTH OF A SYRACUSE TO GARDEN CITY TO DODGE CITY AND ASHLAND LINE. GERARD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT THU MAY 25 2006
KSZ063-260115-
FINNEY-
727 PM CDT THU MAY 25 2006
...SIGNIFICANT WEATHER ADVISORY FOR FINNEY COUNTY...
AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOLCOMB...MOVING EAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN FINNEY COUNTY...INCLUDING THE CITIES OF HOLCOMB AND
GARDEN CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3801 10111 3783 10109 3785 10067 3800 10067
3802 10034 3824 10048
JOHNSONThe Dodge City radar (KDDC), 84 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
18 hail, 8 thunderstorm wind, 1 tornado. Local standard time, as filed.
estimated wind of 50 to 70 mph.
This was a weak landspout.
A large cottonwood tree was blown over.
50 to 60 mph winds occurred right before the hail fell.
Two inch diameter tree branches were broken.
There was also 56 mph winds recorded with the hail (fell and occurred at the Pratt airport).
A large tree branch was broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513396, 5513397, 5513398, 5513399, 5513400, 5513401, 5513453, 5513454, 5513455, 5513456, 5513457, 5513458, 5513459, 5513461, 5513462, 5513463, 5513464, 5513465, 5513466, 5513467, 5513468, 5513469, 5513470, 5513471, 5513472, 5513460, 5513473.